Leg cramps can be a passing annoyance or a cause of severe pain. While occasional cramps are common and typically harmless, this symptom may also be a side effect of a medication or associated with an underlying condition. Understanding why these cramps occur, and learning the most typical symptoms of leg cramps, can help determine which cramps are harmless and when medical attention is needed. If you suffer from frequent or severe leg cramps, seek advice from your doctor on strategies for relief and prevention.
Cause Is Unclear
Ordinary leg cramps usually occur spontaneously in the calf muscles and are more likely to occur at night, according to a review article published in the March 2009 issue of "BMJ Clinical Evidence." Commonly, these leg cramps have a sudden onset and may last a few seconds or persist for several minutes. The calf muscle becomes tight and you may even feel a knot. Soreness and discomfort may be present after the pain has subsided. In order for a doctor to make a correct diagnosis, it is important to pay attention to how fast or slow these cramps occur, which muscles are affected, how long they last and what helps to relieve the pain. This will help determine if they are true cramps or an underlying condition such as a neuromuscular disorder, for example. The precise cause of the leg cramps is often unknown, but this symptom can be associated with certain health conditions or situations.
Situations That Increase Risk
Excessive exercise or certain medications such as diuretics, which increase urination, can cause dehydration and loss of sodium and potassium, leading to an increased risk of leg cramps. Several other medications can lead to muscle cramps, although the reason some drugs cause this side effect is not fully understood. Older adults may be at increased risk for occasional leg cramps as a result of physical inactivity, which can lead to shortening of the muscles and tendons, according to research published in the October 2002 issue of "Postgraduate Medical Journal." In addition, peripheral artery disease (PAD), a condition characterized by reduced blood flow to the feet and more common in people with diabetes and heart disease, can cause leg cramping, particularly during exercise. Leg cramps are also common during pregnancy, especially during the third trimester. Other possible reasons for leg cramps can be exposure to cold weather, prolonged sitting and tight leg muscles.
Relief Is Possible
Most leg cramps do not last long, so relief is often found in stretching the affected muscle and surrounding muscles as soon as the cramp begins. One method to relieve leg cramps in the calf is to flex the foot and straighten the leg. Walking, active movement and massage can also help. There is little evidence to suggest that vitamin and mineral supplements help treat leg cramps, although if these occur often enough, your doctor may prescribe medications for relief. If a medication or medical condition is causing your cramps, your doctor can provide you with personalized recommendations to improve your symptoms.
Prevention Is Key
Preventing leg cramps can be tricky because their origin is not always understood. Drinking plenty of fluids can help ward off dehydration. If most of your day is spent in a seated position, taking several minutes each day to stretch the leg muscles and engage in some sort of physical activity, such as walking, may help. Sleeping in a comfortable position and practicing relaxation techniques may also help relax the muscles at night.
When to See a Doctor
If the cramping causes severe pain and leads to muscle weakness, or if you also have leg swelling or generalized redness, seek immediate medical attention. Inform your doctor of any prolonged cramps, twitching, cramping in inconsistent locations and those not associated with an obvious cause, since these conditions may be related to an underlying condition, such as nerve damage or kidney problems. In addition, inform your doctor if you are experiencing symptoms of PAD, such as painful cramping in the hips, thighs, or calves when exercising or climbing stairs. If you are taking a new medication, or if the dosage was recently changed and you are experiencing muscle cramps, let your doctor know. Finally, because herbs and supplements can have side effects including interactions with other medications, be sure to keep your doctor updated on everything you are taking, including over-the-counter medications.